Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 37, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 10, 2009, 5:25 PM EDT for Shelby County, Indiana. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2009, 5:25 PM EDT (21:25 UTC)
- Expired
- Jul 10, 2009, 7:15 PM EDT
- In force
- 110 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, IN
The radar
The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 102125
FFWIND
INC145-102300-
/O.NEW.KIND.FF.W.0037.090710T2125Z-090710T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT FRI JUL 10 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA...
* UNTIL 700 PM EDT
* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORRISTOWN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR INDICATES THAT RAINFALL OF UP TO TWO AND A HALF INCHES
HAS FALLEN IN THE PAST HOUR. ADDITIONAL RAIN OF UP TO ONE INCH IN
THE NEXT HOUR IS POSSIBLE. THE HEAVIEST RAIN HAS FALLEN ALONG AND
SOUTH OF HIGHWAY 52 NEAR MORRISTOWN...AND ALONG PORTIONS OF HIGHWAY
9 JUST SOUTH OF THE JUNCTION WITH HIGHWAY 52.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.
&&
LAT...LON 3963 8587 3970 8586 3970 8576 3968 8570
3966 8564 3959 8565
$$
JOHNSON2 follow-up statements
000
WGUS53 KIND 102227
FFWIND
INC145-102315-
/O.EXT.KIND.FF.W.0037.000000T0000Z-090710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EDT FRI JUL 10 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHEASTERN SHELBY COUNTY IN CENTRAL INDIANA...
* UNTIL 715 PM EDT
* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORRISTOWN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. HOWEVER...RADAR
ESTIMATES INDICATE THAT RAINFALL OF 3 TO 4 INCHES FELL ACROSS THE
WARNED AREA IN THE PAST THREE HOURS. THE AREA OF HEAVIEST RAIN AND
GREATEST THREAT OF FLASH FLOODING IS ALONG AND SOUTH OF US HIGHWAY
52 IN THE NORTHEAST PART OF THE COUNTY NEAR MORRISTOWN AND THE
COMMUNITY OF FREEPORT. HIGH WATER WILL BEGIN TO RECEDE OVER THE NEXT
HALF HOUR SINCE ADDITIONAL RAINFALL IS NOT EXPECTED DURING THIS TIME.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.
&&
LAT...LON 3963 8587 3970 8586 3970 8576 3968 8570
3966 8564 3959 8565
$$
JOHNSON000
WGUS73 KIND 102307
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EDT FRI JUL 10 2009
INC145-102317-
/O.EXP.KIND.FF.W.0037.000000T0000Z-090710T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY-
707 PM EDT FRI JUL 10 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM EDT FOR NORTHEASTERN
SHELBY COUNTY...
HEAVY RAIN HAS ENDED AND THE IMMEDIATE THREAT FOR FLASH FLOODING IS
OVER.
LAT...LON 3963 8587 3970 8586 3970 8576 3968 8570
3966 8564 3959 8565
$$
JOHNSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:20 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 10, 2:20 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EDT FRI JUL 10 2009 .DISCUSSION... THE MAIN WEATHER FACTOR TO WORK WITH ARE THE THUNDESTORMS. A STRONG FLOW OF VEY MOIST AND UNSTABLE AIR WAS MOVING UP AHEAD OF A COLD FRONT. GUIDANCE CONTINUES TO HAVE A DIFFICULT TIME WITH THIS SYSTEM. DURING THE MORNING A LARGE MCS WAS OVER IL. NONE OF THE GUIDANCE HAD THIS. SCATTERED THUNDERSTORMS DEVELOPED OVER CENTRAL AND SOUTHERN INDIANA THIS AFTERNOON IN THE UNSTABLE AIR. GUIDANCE FOR THIS EVENING HAS SINGLE DIGIT POPS. YESTERDAYS NAM DID BRING IN POPS THIS EVENING WHILE GFS HELD THEM OFF UNTIL SATURDAY EVENING. THEY ARE STILL DOING THE SAME THING TODAY. WITH THE TSTMS THAT ARE OUT THERE WILL GO WITH NAM LIKELY POPS TONIGHT BUT NOT PUT ANY TIMING ON THEM. MAX TEMPS THIS AFTERNOON WILL BE CLOSER TO WARMER GFS TEMPS. SINCE THEY ARE WARMER THEN GUIDANCE WILL GO CLOSER TO WARMER NAM TEMPS TONIGHT. COLD FRONT MOVES INTO CENTRAL INDIANA ON SATURDAY. MOST UNSTABLE CAPE INCREASES TO AROUND 2000 IN THE AFTERNOON. POSITIVE BUOYANT ENERGY RANGES FROM 1600-2200. LIFTED INDEX IS AROUND -4. WITH ALL THESE FACTORS WILL CONTINUE WITH THE LIKELY POPS. NOT THAT MUCH WIND SHEAR SO IF ANY SVR THUNDERSTORMS DEVELOP MAIN THREAT WILL BE STRONG WINDS. WITH ALL GUIDANCE BEING LOW ON TEMPS TODAY WILL GO SLIGHTLY ABOVE THEM SATURDAY. SATURDAY EVENING THE FRONT REMAINS OVER CENTRAL INDIANA. THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS. LATER IN THE NIGHT THE FRONT MOVES TO THE EAST ALLOWING WEAK HIGH PRESSURE TO MOVE IN. WILL END THE TSTMS IN THE FAR NORTH CLOSE TO THE HIGH BUT CONTINUE A CHANCE ON THE CENTRAL AND SOUTH. A WEAKER COLD FRONT MOVES INTO CENTRAL AND SOUTHERN INDIANA ON SUNDAY. HIGH PRESSURE WILL EXTEND FROM THE GREAT LAKES INTO NORTHERN INDIANA. LIS INCREASE TO AROUND -3 THEN DECREASE LATE IN THE AFTERNOON. PRECIP WATER IS NOT AS MUCH AS SAT. WILL CONTINUE WITH THE SLGHT TO CHC POPS OVER THE CENTRAL AND S CLOSE TO THE FRONT. FOR THE EXTENDED. ON MONDAY THE HIGH MOVES TO THE NORTH AS LOW PRESSURE MOVES THROUGH SW INDIANA. PRECIP WATER INCREASES TO AROUND 2 INCH. WILL INCEASE POPS TO CHANCE OVER ENTIRE AREA WITH THIS SYSTEM. THIS LOW WILL MOVE QUICKLY TO THE SE INTO SOUTH CAROLINA AT 00Z. WITH THIS SYSTEM MOVING AWAY AND HIGH PRESSURE MOVING IN WILL END THE POPS MONDAY NIGHT. THIS HIGH WILL GIVE THE AREA A BREAK FROM THE CHANCE OF THUNDERSTORMS ON TUESDAY. ANOTHER COLD FRONT WILL BE MOVING TOWARD INDIANA FOR THE END OF THE EXTENDED FORECAST. THIS WILL BRING A CHANCE OF THUNDERSTORMS THROUGH THE REST OF THE FORECAST. && .AVIATION...DISCUSSION FOR 10/18Z TAFS. DIFFICULT FORECAST IN TERMS OF PREDICTING TSRA ACTIVITY. COMPLEX OVER IL WAS WEAKENING IN PLACES WHILE ANOTHER WAS MOVING ACROSS SERN IA. AIRMASS ACROSS OUR AREA IS QUITE UNSTABLE...WITH SCT TSRA ALREADY FORMING. QUESTION IS HOW WILL DECAYING TSRA COMPLEX IMPACT THE FA. IT COULD SEND OUT BOUNDARIES INTO THE AREA WHICH WILL IGNITE ADDITIONAL THUNDERSTORMS THIS AFTN. WITH NO CLEAR INDICATOR OF WHAT WILL HAPPEN...WILL NOT GET SPECIFIC IN THE TAFS IN REGARDS TO TSRA YET. ATTM BELIEVE BEST CHANCES FOR TSRA WILL BE THIS AFTN INTO THE EVENING...TIL 04-05Z OR SO...THEN PICK UP AGAIN ON SAT MORNING AS COLD FRONT APPROACHES FM THE N. WILL USE VCTS TO INDICATE THIS...WITH JUST CB DURING OTHER TIMES. INSIDE TSRA BRIEF IFR CONDS CAN BE EXPECTED...OTHERWISE EXPECT VFR THROUGH THE EVENING HOURS. MVFR FOG MAY DEVELOP DURING THE NIGHT...AND MVFR CIGS MAY DEVELOP BEHIND COLD FRONT LATE SAT MORNING INTO THE AFTN FM N TO S. && AVIATION..CS PUBLIC...SH
Hazardous weather outlook, Jul 10, 3:42 PM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 342 PM EDT FRI JUL 10 2009 INZ021-028>031-035>049-051>057-060>065-067>072-111945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 342 PM EDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY TONIGHT. A FEW OF THE STORMS MAY PRODUCE WIND GUSTS TO 30 MPH. LIGHTNING IS A HAZARD WITH ALL THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE LIKELY SATURDAY. A FEW OF THESE STORMS MAY BE SEVERE. GUSTY WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. HOT AND HUMID WEATHER WILL CONTINUE ON SATURDAY WITH HEAT INDEX VALUES REACHING THE MID 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT COULD BE POSSIBLE SATURDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) HAINES
In the hours before
Special weather statement, Jul 10, 4:27 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 427 PM EDT FRI JUL 10 2009 INZ048-056-057-102115- HANCOCK-RUSH-SHELBY- 427 PM EDT FRI JUL 10 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHERN SHELBY...SOUTHWESTERN HANCOCK AND SOUTHWESTERN RUSH COUNTIES UNTIL 515 PM EDT... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR MORRISTOWN...OR 8 MILES NORTH OF SHELBYVILLE...AND MOVING SOUTHEAST AT 15 MPH. VERY HEAVY RAIN...SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. * THIS STORM WILL BE NEAR... MORRISTOWN AROUND 435 PM EDT... MANILLA AROUND 505 PM EDT... MANILLA AROUND 510 PM EDT... PUMA
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.